Everyday Pain Relief: Asthma
Many common over-the-counter pain relief drugs can cause harmful side effects, such as breathing problems, for people with asthma. Here's what you need to know.
The Pros and Cons of Pain-Relief Drugs continued...
Tylenol, Panadol, Tempra (and also an ingredient in Excedrin)
- How it works. Acetaminophen is not an NSAID. Experts aren't actually sure how it works, but it seems to affect chemicals that increase the feeling of pain.
- Benefits. Acetaminophen reduces pain and lowers fevers. Unlike aspirin and other NSAIDS, acetaminophen seems to be safer for people with asthma.
Acetaminophen is also less likely to cause gastrointestinal problems than NSAIDs. It is safe for women who are pregnant and nursing.
- Side effects and risks. Experts generally believe that acetaminophen -- taken occasionally and as prescribed -- is safe for people with asthma. However, some recent studies have shown a possible connection between regular use of acetaminophen and an increased risk and worsening of asthma. Since the evidence isn't clear, you should ask your health care provider for advice.
Very high doses of acetaminophen can cause liver damage. Long-term use of acetaminophen in high doses -- especially when combined with caffeine (Excedrin) or codeine (Tylenol with Codeine) can cause kidney disease.
Acetaminophen doesn't reduce swelling, which aspirin and other NSAIDs do. It may be less helpful in treating pain that's caused by inflammation, such as some types of arthritis.
Bayer, Bufferin, Ecotrin (and also an ingredient in Excedrin)
- How it works. Aspirin is an NSAID that circulates through your bloodstream. It blocks the effects of chemicals that increase the feeling of pain.
- Benefits. Aspirin has earned its reputation as a "wonder drug." It eases pain and lowers fevers. It can also reduce inflammation, which means that it can treat the symptom (pain) and sometimes the cause (swelling.)
Aspirin also lowers the risk of blood clots, heart attacks, and strokes, particularly in people at high risk of these problems. Usually, only very low daily doses -- 81 milligrams, or one baby aspirin -- are recommended for cardiovascular protection. Other NSAIDs (like ibuprofen, ketoprofen, or naproxen) and acetaminophen do not have this effect. However, you should never start taking aspirin daily without talking with your health care provider first.
- Side effects and risks. Aspirin can cause serious reactions in up to 20% of people with asthma. Symptoms include coughing and wheezing. If you have a reaction, get medical care right away. Afterward, do not use aspirin -- or any other NSAID -- without your doctor's permission. Some people may also develop hives and facial swelling.
Aspirin can cause heartburn, upset stomach, pain, or ulcers even in very low doses. Aspirin can be dangerous for people with liver disease, gout, juvenile arthritis, or rheumatic fever. Rarely, aspirin can cause ringing in the ears and hearing loss.
Pregnant women shouldn't use aspirin since it can harm the mother and cause birth defects. Unless your health care provider says it's OK, children and teenagers should not take aspirin or aspirin-containing medications during a viral disease because it puts them at risk of Reye's syndrome.
While inflammation can cause pain, it's often a key part of the body's natural healing process. Since this medicine at high doses can prevent inflammation, it can also slow down recovery after certain injuries.